CONTAMINATED HEPARIN

FDA Raises Estimate of Deaths Linked to Blood Thinner

Network News

X Profile
View More Activity
By Marc Kaufman
Washington Post Staff Writer
Wednesday, April 9, 2008

The Food and Drug Administration yesterday raised from 19 to 62 its estimate of the number of people who may have died after having allergic reactions to contaminated Chinese-produced batches of the blood thinner heparin.

The new statistics on fatalities, which the FDA had promised for weeks, were posted on the agency's Web site.

The posting said that the reports of allergic reactions or low blood pressure after the administration of heparin do not mean the drug was the cause of death "in all cases." But the agency provided comparison statistics showing that in 2006, three people were reported to have died following allergic reactions to heparin.

In addition, FDA's month-by-month count of adverse-event reports involving heparin showed that 47 of the 62 deaths associated with allergic reactions occurred from November through February.

The FDA said it had received reports of 103 people who died after receiving heparin last year, 62 of whom experienced an allergic reaction or a plunge in blood pressure. The others showed no signs of allergic reaction.

Erin Gardiner, spokeswoman for Baxter International, which distributed the contaminated heparin, said last night that the company had received reports of 38 deaths associated with the drug, but its officials maintain that four of those were the result of unexplained allergic reactions. The rest of the reported deaths, Gardiner said, were not associated with Baxter's heparin, were probably caused by other illnesses or conditions, or were based on information too cursory to be proved one way or the other.

The increase in reports of suspected heparin fatalities does not mean that people are still being harmed by the drug. The contaminated Baxter heparin was taken off the market several months ago, but earlier cases are still being reported and investigated.

Heparin, which is made from a compound found in pig intestines, has been widely used for decades during surgery and kidney dialysis.

FDA officials have said that some Chinese-produced heparin and active ingredients used to make it were contaminated with a substance that chemically resembles heparin but was different enough to have caused the sudden spike in allergic reactions.

In previous statements, the agency said it did not know whether the cheaper contaminant -- which may have come from pig cartilage -- was deliberately added to the crude heparin or was the result of a production problem.

China is now the world's largest producer of the raw ingredients in heparin. The contaminated batches of the drug have increased concerns among lawmakers and the public about the globalization of drug-manufacturing in lightly regulated nations. In response to criticism that it was not properly overseeing Chinese companies that make drugs for American patients, the FDA recently announced that it would soon open its first office there.

It took sophisticated, never-before-used tests to detect the contaminated heparin, and identifying the contaminant as a form of chondroitin sulfate took additional weeks of laboratory work.


© 2008 The Washington Post Company

Network News

X My Profile
View More Activity